By Nestor Lopez-Duran PhD
MONDAY BRIEFS: Media Watch.
FDA updates warning on use of anti-psychotic medications during pregnancy.
Today I came across a news report on Yahoo news regarding a recent FDA update to the pregnancy section of the label on anti-psychotic drugs. Specifically, the FDA indicates that infants born to mothers who take anti-psychotic drugs during the 3rd trimester are at high risk for developing withdrawal or extrapyramidal symptoms (atypical muscle and motor functioning).
The specific announcement is as follows:
[2-22-2011] The U.S. Food and Drug Administration (FDA) is informing healthcare professionals that it has updated the Pregnancy section of drug labels for the entire class of antipsychotic drugs. The new drug labels now contain more and consistent information about the potential risk for abnormal muscle movements (extrapyramidal signs or EPS) and withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy.
Antipsychotic drugs are used to treat symptoms of psychiatric disorders such as schizophrenia and bipolar disorder, and have been shown to improve daily functioning in individuals with these disorders. Common brand names for antipsychotic drugs include Haldol, Clozaril, Risperdal, Zyprexa, Seroquel, Abilify, Geodon, and Invega (see List of Antipsychotic Drugs below).
Healthcare professionals should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their healthcare professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment.
The symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and difficulty in feeding. In some newborns, the symptoms subside within hours or days and do not require specific treatment; other newborns may require longer hospital stays.
Two important things are worth noting. First, the FDA correctly warns parents AGAINST stopping the medication if they are pregnant without first talking to their physician because stopping the medication abruptly could lead to adverse side effects. In addition, it is important to discuss with your physician the overall consequences of not taking the drug (beyond just side effects) in order to better understand the possible risks and benefits. It is possible that not taking the medication could lead to consequences that may be significantly more harmful to the baby or fetus than the risk for withdrawal symptoms. This possibility is something you need to discuss with your physician. I highlight this issue because the public tends to react strongly to these type of FDA warnings to unfortunate consequences. For example, after the FDA warned that anti-depressant medications (such as Prozac) could increase the risk for suicide in some teens, the use of anti-depressants in teens dropped dramatically and the teen suicide rate actually increased significantly.
Second, this warning was based on 69 cases of possible withdrawal or extrapyramidal symptoms in newborns. In most of these cases, the mother was taking other drugs in addition to the anti-psychotic medication, which makes it difficult to determine whether the withdrawal symptoms were due to the anti-psychotic or to other drugs (such as anti-anxiety medications).
Here is the official FDA warning: http://www.fda.gov/Drugs/DrugSafety/ucm243903.htm
In sum, please do not stop taking your medication without first consulting with your physician and discussing the possible risks and benefits of taking this medication while pregnant.
DISCLAIMER: I do not receive any direct payment from the pharmaceutical industry and my research has never been funded by drug companies. I do not receive any financial compensation from any statement regarding medication use. As a psychologist, I do not prescribe medication in my practice.